Context: Warfarin is highly effective in preventing thromboembolism, but increases the risk of hemorrhage, particularly at an international normalized ratio (INR) greater than 4.0. Identifying causes of excessive anticoagulation in clinical practice could help target patients at risk for elevated INRs.
Objective: To determine causes of INRs greater than 6.0 in a clinical practice setting.
Design: Case-control study.
Setting: Outpatient anticoagulant therapy unit.
Patients: Outpatients followed up prospectively from April 1995 to March 1996 who had been taking warfarin for more than 1 month, had a target INR of 2.0 to 3.0, and were able to be interviewed within 24 hours of their reported INR. Case patients had INRs greater than 6.0; controls were randomly selected from patients having INRs between 1.7 and 3.3.
Main outcome measures: Factors associated with INRs greater than 6.0, including medication use, recent diet, illness, alcohol consumption, and actual warfarin use.
Results: A total of 93 cases and 196 controls were interviewed; they did not differ in age, indication for warfarin, length of therapy, warfarin dose, number of prescription medications, or previous INR or long-term INR variability. Acetaminophen ingestion was independently associated in a dose-dependent manner with having an INR greater than 6.0 (P for trend <.001). For the highest-dose category of acetaminophen intake, 9100 mg/wk or more, the odds of having an INR greater than 6.0 were increased 10-fold (95% confidence interval [CI], 2.6-37.9). Other factors independently associated with an INR greater than 6.0 were new medication known to potentiate warfarin (odds ratio [OR], 8.5; 95% CI, 2.9-24.7), advanced malignancy (OR, 16.4; 95% CI, 2.4-111.0), recent diarrheal illness (OR, 3.5; 95% CI,1.4-8.6), decreased oral intake (OR, 3.6; 95% CI, 1.3-9.7), and taking more warfarin than prescribed (OR, 8.1; 95% CI, 2.2-30.0). Higher vitamin K intake (OR, 0.7; 95% CI, 0.5-0.9) and habitual alcohol consumption of from 1 drink every other day to 2 drinks a day (OR, 0.2; 95% CI, 0.1-0.7) were associated with decreased risk.
Conclusions: These data suggest that acetaminophen is an underrecognized cause of overanticoagulation in the outpatient setting. Several other clinically important risk factors were identified. Increased monitoring of INR values when such risk factors are present or modification of the risk factors themselves should reduce the frequency of dangerously high levels of anticoagulation.